What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 12:21 PM EST, 4 hours earlier.
Area forecast discussion, Jul 20, 12:21 PM EST, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
121 PM EDT Sun Jul 20 2025
.SYNOPSIS...
Cold front crosses south this afternoon and evening through
Monday morning. There is a chance for strong to severe storms
and flash flooding today.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1127 AM Sunday...
Showers and thunderstorms are expected again this afternoon and
overnight as a cold front approaches from the northwest. Models
expect the front to slice through West Virginia between 00Z and 12Z
Monday. In addition to sufficient CAPE (1,000+ J/kg expected between
18Z-00Z), shear will also be enough to support organized convection
(30-35 kts of 0-6 km shear). Therefore, severe thunderstorms will be
possible this afternoon and this evening. Vertical wind profiles
show that the most likely hazard of any thunderstorms today will be
damaging straight-line wind gusts. Wet bulb zero heights
(around 14,000 feet) are too high to support severe hail
reaching the ground. In addition, SFC-1km SRH (30 m2/s2) is too
low to support the development of tornadoes.
Flash flooding will be one of the primary hazards today, especially
given the saturated ground areawide. Precipitable Water (PWAT)
values are over 2 inches across most places today, so heavy
downpours will be likely with anything that develops. If multiple
heavy thunderstorms move over the same areas within a short period
of time, be vigilant of flash flooding.
Convection Allowing Models (CAMs) are a bit inconsistent
regarding the exact timing of convection today, but they
generally show that convection will increase areawide between 5
PM and 10 PM this evening as the front approaches. There may
also be another round of heavier rain overnight as another
shortwave approaches from the west.
The front will be located over the southern coalfields Monday. Dry
air will funnel in north of the front, across northern West Virginia
and southeast Ohio, bringing largely dry conditions for the day.
Meanwhile, PWATs will remain elevated across the southern coalfields
(1.80-2.20 inches), and that is where the heavy rain potential will
be located Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1127 AM Sunday...
High pressure will control the weather across the mid-Atlantic
states Tuesday through and Wednesday. Tuesday will be comfortably
warm across the area with highs generally in the 80s. However, the
heat will gradually build Wednesday, with temperatures reaching the
90s once again.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1127 AM Sunday...
The heat will keep building Thursday with heat index values
reaching the lower 100s by Thursday afternoon. Unsettled weather
will return Friday and into next weekend as high pressure
retreats to the southeast Atlantic coastline and another front
approaches from the northwest.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 115 PM Sunday...
A low stratocumulus deck has brought a mixture of VFR and MVFR
conditions to the area this afternoon. Showers and thunderstorms
will approach from the northwest after 21Z this evening, and
waves of intermittent rain will continue into the overnight
hours. Expect intermittent MVFR and occasional IFR conditions in
any showers and thunderstorms.
A cold front will sweep from northwest to southeast between 00Z
and 12Z Monday. In the wake of this front, expect broken IFR
ceilings to develop between 06Z and 14Z Monday. In addition,
patchy IFR dense fog will also develop in the river valleys due
to a saturated ground from recent rainfall, especially during
any breaks in the clouds overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon/evening could vary from the
forecast. IFR dense fog overnight may be more or less
widespread.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY L H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H M M H H
AFTER 18Z MONDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday morning for WVZ005>009-013>017-
024>026.
OH...Flood Watch through Monday morning for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Monday morning for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JMCIn the hours before
Special weather statement, Jul 20, 3:13 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Sun Jul 20 2025
OHZ075-083>086-WVZ007>009-202045-
Jackson OH-Athens OH-Meigs OH-Gallia OH-Vinton OH-Jackson WV-
Mason WV-Wood WV-
413 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT MEIGS...GALLIA...JACKSON...
SOUTHEASTERN VINTON...SOUTHERN ATHENS...NORTHWESTERN MASON...
NORTHWESTERN JACKSON AND SOUTHWESTERN WOOD COUNTIES THROUGH 445 PM
EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athens to near Jackson. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Jackson, Wellston, Point Pleasant, Gallipolis, Pomeroy, Oak
Hill, Rio Grande, Albany, Racine, Coolville, Rutland, Forked Run
State Park, Ravenswood, New Haven, Mason, Tuppers Plains, Middleport,
Chester, and Hamden.
This includes Interstate 77 in West Virginia between mile markers 163
and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3935 8215 3913 8146 3870 8227 3900 8281
TIME...MOT...LOC 2013Z 297DEG 33KT 3924 8209 3898 8259
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 20, 3:25 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
425 PM EDT Sun Jul 20 2025
KYZ102-202100-
Carter KY-
425 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARTER COUNTY
THROUGH 500 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Triplett, or 8 miles west of Olive Hill, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Olive Hill, Grahn, Soldier, and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
3840 8324 3833 8299 3820 8307 3823 8309
3824 8313 3827 8318 3823 8322 3819 8323
3819 8326 3822 8329 3821 8330 3831 8334
TIME...MOT...LOC 2024Z 297DEG 15KT 3832 8332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 20, 3:45 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
445 PM EDT Sun Jul 20 2025
OHZ085-WVZ007-008-202115-
Meigs OH-Jackson WV-Mason WV-
445 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN MEIGS...NORTHERN MASON
AND JACKSON COUNTIES THROUGH 515 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mason, or over Pomeroy, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point Pleasant, Ripley, Pomeroy, Racine, Forked Run State Park,
Ravenswood, New Haven, Mason, Sandyville, Middleport, Chester,
Syracuse, Hartford City, Cheshire, Portland, Mount Alto, Lakin,
Given, Cottageville, and Evans.
This includes Interstate 77 in West Virginia between mile markers 133
and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3906 8166 3901 8154 3898 8153 3897 8155
3896 8155 3892 8151 3868 8178 3868 8179
3888 8215 3893 8211 3898 8210 3917 8196
TIME...MOT...LOC 2044Z 310DEG 30KT 3900 8201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 20, 4:13 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT Sun Jul 20 2025
KYZ101-OHZ087-202145-
Greenup KY-Lawrence OH-
513 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES THROUGH 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Shore, or near Portsmouth, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portsmouth, Ironton, Greenup, Letitia, Flatwoods, Russell, Vernon,
Raceland, Worthington, South Shore, Wurtland, Hanging Rock, Grays
Branch, and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3873 8300 3873 8297 3876 8290 3875 8288
3869 8288 3866 8286 3862 8286 3859 8285
3857 8282 3860 8274 3865 8277 3868 8276
3868 8271 3873 8270 3870 8259 3846 8273
3863 8306
TIME...MOT...LOC 2112Z 295DEG 16KT 3868 8293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 20, 4:17 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
517 PM EDT Sun Jul 20 2025
KYZ101-OHZ087-202145-
Greenup KY-Lawrence OH-
517 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES THROUGH 545 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Shore, or near Portsmouth, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portsmouth, Ironton, Greenup, Letitia, Flatwoods, Russell, Vernon,
Raceland, Worthington, South Shore, Wurtland, Hanging Rock, Grays
Branch, and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3873 8300 3873 8297 3876 8290 3875 8288
3869 8288 3866 8286 3862 8286 3859 8285
3857 8282 3860 8274 3865 8277 3868 8276
3868 8271 3873 8270 3870 8259 3846 8273
3863 8306
TIME...MOT...LOC 2113Z 295DEG 16KT 3868 8293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 20, 4:18 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Sun Jul 20 2025
WVZ008-016-017-202145-
Jackson WV-Roane WV-Wirt WV-
518 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WIRT...NORTHWESTERN
ROANE AND NORTHEASTERN JACKSON COUNTIES THROUGH 545 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandyville, or 10 miles northeast of Ripley, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spencer, Sandyville, Reedy, Peewee, Looneyville, Leroy, Gay, Walton,
Gandeeville, and Harmony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3884 8122 3880 8122 3879 8123 3878 8122
3879 8121 3878 8121 3875 8118 3859 8137
3890 8172 3902 8155
TIME...MOT...LOC 2116Z 312DEG 28KT 3891 8156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12